Research Papers

Design of Helical Springs for Minimum Weight, Volume, and Length

[+] Author and Article Information
R. T. Hinkle, I. E. Morse, Jr.

Michigan State University, East Lansing, Mich.

J. Eng. Ind 81(1), 37-40 (Feb 01, 1959) (4 pages) doi:10.1115/1.4008238 History: Received September 03, 1957; Published February 01, 1959; Online February 20, 2019


In the design of helical springs where the load, deflection, allowable stress, and material are specified, there are an infinite number of solutions. In this paper, equations and graphs are presented for the selection of a spring index that will result in a spring of minimum weight, volume, or length. If, an addition to these requirements, the inside or outside diameter of the spring is fixed, there is only one solution. Equations and graphs are included for the selection of the spring index which will satisfy this additional requirement.

Copyright © 1959 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In